Epilepsy Talk

7 Myths About Medication — and the Facts Behind Them

August 10, 2017
15 Comments

From The Cleveland Clinic: By Family Health Team

Misconceptions about medicine are as common as pills on a pharmacy shelf.

We could all use a healthy dose of the truth.

Cleveland Clinic drug information pharmacist Katie Stabi, PharmD, BCPS, debunks seven of the most common myths about medications below:


Epilepsy — Top Financial and Medical Assistance Programs

May 15, 2016
23 Comments

With so many people at the end of their resources, we could all use a helping hand.

Below is my attempt to research viable resources for financial and medication aid…


Autism — Who Has It?

August 29, 2015
15 Comments

The autism rate has increased — 1 in 68 kids are now identified with the disorder. 20-30% of children with Autism Spectrum Disorder (ASD) develop epilepsy. And children whose language skills regress before they turn 3 have been found to have a higher risk of developing epilepsy.


Wrong Diagnosis?

March 2, 2014
9 Comments

There are many ways that your medical care can go wrong. All of the phases from diagnosis to treatment can have some type of error.

Studies of error types: An Institute of Medical Report attempted to quantify the types of medical errors that occur in healthcare settings.

One cited study lists causes of errors as follows:


Epilepsy: Meditation vs. Medication

December 21, 2013
29 Comments

You can have medication without meditation. Most of us do.

You can do meditation without medication. Most of us wouldn’t and shouldn’t take that risk.

But together, they can enhance one another.


Where to Go When You Need Help — Directory of Epilepsy Resources

November 21, 2013
6 Comments

Here are some wonderfully useful links I’ve found along the way. Some may be familiar and some may be new to you. If you have any additions or suggestions, please, speak out…


Epilepsy and Anesthesia

August 4, 2013
17 Comments

Anti-epileptic drugs (AEDs) cause unique considerations for patients with epilepsy because skipping, or even delaying a single dose, can result in seizures.

Strategies for avoiding or minimizing skipped doses are paramount in the care of patients with epilepsy.


Nocturnal Seizures — A Living Nightmare

March 18, 2013
12 Comments

When I was young, in the middle of the night, I’d have these horrible seizures.

I’d wake upright with the inside of my head spinning at about 100 miles per hour.

Clutching my head, I’d tear at my hair — anything to make it stop.

And eventually it did. And I slipped back to sleep. Terrified. Wondering when the next one would hit…


No-Cost or Low-Cost Drugs and Patient Assistance Programs

May 23, 2012
9 Comments

Today, things are constantly changing. Especially when it comes to epilepsy medications and resources.

Some companies have expanded their programs or even offer new ones. Others have cut their funds, and sadly others have ceased to exist.

Here’s a new and comprehensive list…


Anti-Epilepsy Medication Side-Effects

September 7, 2011
53 Comments

They’re necessary but not necessarily nice. And every med has its own side-effects. Just as different people experience different difficulties. But here‘s the low-down on the possible side-effects. I hope you don’t have to suffer any of them. (Or as few as possible.)

Keppra (levetiracetam) — Well we all know about “Keppra Rage” but here, too, is a list of common side effects — dizziness; drowsiness; irritability; sore throat; tiredness; weakness. Not to mention abnormal thoughts, decreased coordination, extreme dizziness, drowsiness, tiredness, or weakness; hallucinations, memory loss, muscle or neck pain; new or worsening mental, mood, or behavior changes (eg, aggression, agitation, anger, anxiety, apathy, depression, hostility, irritability, panic attacks, restlessness); new or worsening seizures; suicidal thoughts or attempts.

Dilantin (phenytoin) – moderate cognitive problems, slurred speech, confusion, hallucinations, mood or behavior changes, hyperactivity (mentally or physically), unsteadiness, dizziness, fatigue, gum overgrowth, potential body/face hair growth, skin problems, bone problems (osteoporosis), suicide thoughts or attempts. Plus, Dilantin can cause a rare and dangerous rash called Stevens-Johnson Syndrome.

Here’s the low-down on 27 more medications, in aphabetical order…


Next Page »

    About the author

    Phylis Feiner Johnson

    Phylis Feiner Johnson

    I've been a professional copywriter for over 35 years. I also had epilepsy for decades. My mission is advocacy; to increase education, awareness and funding for epilepsy research. Together, we can make a huge difference. If not changing the world, at least helping each other, with wisdom, compassion and sharing.

    View Full Profile →

    Enter your email address to follow this blog and receive notifications of new posts by email.

    Join 2,384 other followers

    Follow Epilepsy Talk on WordPress.com